Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Des Moines, IA

July 7, 2003Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 2:53 AM CDT for Black Hawk County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 2:53 AM CDT (07:53 UTC)
Expired
Jul 7, 2003, 3:30 AM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2676 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2676 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS53 KDMX 070753
SVRDMX
IAC013-070830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
253 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA

* UNTIL 330 AM CDT

* AT 251 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WATERLOO MUNICIPAL
  AIRPORT...OR ABOUT 9 MILES NORTHWEST OF WATERLOO...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DUNKERTON AROUND 315 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MONDAY MORNING FOR
WESTERN IOWA.

LAT...LON 4265 9256 4254 9256 4243 9208 4263 9211


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:33 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 7, 2:33 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
233 AM CDT MON JUL 7 2003

SEEMINGLY ENDLESS PATTERN OF NIGHTTIME MCSS TO CONTINUE INTO
MID-WEEK...WITH AFTERNOON CONVECTION NOW BECOMING AN ISSUE.

CURRENTLY...A WARM FRONT EXTENDS ACRS NRN IA FROM LOW IN ERN NE.
STORMS DEVELOPED RAPIDLY FROM NRN INTO CNTL IA IN AREA OF WEAKER
INHIBITION. SVR THREAT WL END IN THE NEXT HOUR OR SO OVER NE
COUNTIES. WL BE MAKING LATE ADJUSTMENTS TO ZONES/GRIDS FOR EARLY
PERIOD 1.

THE GFS LOOKS TO HAVE THE BEST HANDLE ON CURRENT WEATHER...AND
REDEVELOPS CONVECTION THIS AFTERNOON FROM NE INTO WC IA NEAR
BOUNDARY. THE ETA TRACKS A COMPLEX ACRS FA DURING THE DAY
TODAY...AND THIS SOLUTION CANT BE TOTALLY DISCOUNTED...ALTHOUGH I
AGREE WITH SPC THAT MAIN THREAT FOR REDEVELOPMENT WILL BE LATE
AFTERNOON IN WRN IA. STILL...ETA BOOSTS CAPE TO NEAR 5000 J/KG WITH
NO CIN ACRS CENTRAL IOWA BY MIDDAY AND WL KEEP CHC POPS GOING DURING
AFTERNOON OVER ENTIRE CWA. ANOTHER MCS IS POSSIBLE TONIGHT...WITH
CENTRAL AND SOUTHERN IOWA UNDER A MODERATE RISK. AREAS SOUTH OF
HIGHWAY 20 AND NORTH OF I-80 SHOULD RECEIVE THE BRUNT OF THE HEAVY
RAINFALL...WITH 1-2 AMOUNTS AND LOCALLY HIGHER. THE BOUNDARY WILL
CONTINUE TO SAG TO THE SOUTH ON TUESDAY AND WL BOOST POPS CNTL AND
SRN PTNS. SVR THREAT CONTINUES AFTERNOON INTO THE OVERNIGHT HOURS.
FOR WEDNESDAY...THE ETA SOLUTION IS PRIMARILY A DAY TIME
EVENT...WHILE THE GFS BRINGS A 3.3 QPF BULLSEYE INTO THE HEART OF
THE CWA WEDNESDAY NIGHT WITH CONTINUED CONVECTIVE FEEDBACK PROBLEMS.
THE ONLY CHANGE WILL BE TO HANG ONTO POPS AFT MIDNIGHT FAR EAST.

EXTENDED PERIOD (THUR-SUN):
NO CHANGES TO THIS PERIOD. EXPECT GRADUAL WARMING WITH MAIN STORM
TRACK STAYING TO THE NORTH...NO POPS THRU PD.

.DSM...NONE

KINNEY

In the hours before

Local storm report, Jul 7, 2:05 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0205 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0147 AM    ROCKWELL                  IA   1.75 IN HAIL
07/07/03   CERRO GORDO                    SPOTTER REPORTED QUARTER
                                          SIZE HAIL AND BROADCAST
                                          RELAYED REPORT OF GOLF BALL
                                          SIZE HAIL IN ROCKWELL.
                                          WINDSHIELD OF CAR BROKEN BY
                                          HAIL.

0135 AM    HAMPTON                   IA   1.00 IN HAIL
07/07/03   FRANKLIN                       HAMPTON POLICE DEPARTMENT
                                          REPORTED QUARTER SIZE HAIL

XXX

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:02 AM CDTSevere Thunderstorm WarningDMXEmmet43 min
Jul 7, 1:25 AM CDTSevere Thunderstorm WarningDMXFranklin20 min
Jul 7, 2:08 AM CDTSevere Thunderstorm WarningDMXTama37 min
Jul 7, 2:38 AM CDTSevere Thunderstorm WarningDMXButler22 min
Jul 7, 3:26 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jul 7, 4:05 PM CDTTornado WarningDMXJasper, Marion55 min
Jul 7, 4:44 PM CDTSevere Thunderstorm WarningDMXJasper46 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningDMXPolk50 min
Jul 7, 5:34 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren56 min
Jul 7, 5:41 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jul 7, 5:44 PM CDTSevere Thunderstorm WarningDMXPolk61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.